Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2018, 4:07 PM CDT for Bottineau County, Renville County, North Dakota. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2018, 4:07 PM CDT (21:07 UTC)
- Expired
- Jun 26, 2018, 5:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bottineau County, ND, Renville County, ND
The radar
The Minot AFB radar (KMBX), 74 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:11 PM CDT | HAIL 0.88 | 6.4nne Tolley, ND | HAIL LASTED ABOUT 6 MINUTES, UNTIL 417 PM. ALSO HAD JUST OVER ONE INCH OF RAIN IN ABOUT 20 MINUTES. GROUND WAS TAKING THE WATER WITH NO FLOODING. HIGHEST WIND AROUND 35 MPH. |
| Jun 26, 4:35 PM CDT | FUNNEL CLOUD | 2 N Tolley, ND | TRAINED WEATHER SPOTTER OBSERVED A FUNNEL 2 MILES NORTH OF TOLLEY. THE FUNNEL HAS SINCE LIFTED BACK INTO THE CLOUD. |
| Jun 26, 4:55 PM CDT | HAIL 1 | 3 Sw Loraine, ND | HAIL LASTED ABOUT 10 MINUTES UNTIL 505 PM. ALSO HAD WIND AS HIGH AS 50 MPH AND 1.08 INCHES OF RAIN 15 MINUTES. |
| Jun 26, 4:55 PM CDT | HAIL 1 | 6.4nne Tolley, ND | HAIL LASTED ABOUT 5 MINUTES UNTIL 500 PM. ALSO HAD 2.10 INCHES OF RAIN FROM TWO STORMS THAT MOVED THROUGH IN THE PAST HOUR. SOME WATER STANDING IN DRIVEWAY AND LOW SPOTS OF YARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WUUS53 KBIS 262107
SVRBIS
NDC009-075-262200-
/O.NEW.KBIS.SV.W.0096.180626T2107Z-180626T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
407 PM CDT TUE JUN 26 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Bottineau County in north central North Dakota...
Northwestern Renville County in north central North Dakota...
* Until 500 PM CDT.
* At 407 PM CDT, a severe thunderstorm was located 10 miles southwest
of Sherwood, or 13 miles northwest of Mohall, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sherwood around 440 PM CDT.
Other locations impacted by this severe thunderstorm include Loraine
and Tolley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4871 10135 4872 10197 4883 10196 4900 10181
4900 10136
TIME...MOT...LOC 2107Z 251DEG 15KT 4884 10178
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN3 follow-up statements
559
WWUS53 KBIS 262123
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
423 PM CDT TUE JUN 26 2018
NDC009-075-262200-
/O.CON.KBIS.SV.W.0096.000000T0000Z-180626T2200Z/
Bottineau ND-Renville ND-
423 PM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN BOTTINEAU AND NORTHWESTERN RENVILLE COUNTIES...
At 422 PM CDT, a severe thunderstorm was located 8 miles south of
Sherwood, or 9 miles northwest of Mohall, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Sherwood around 435 PM CDT.
Mohall around 445 PM CDT.
Other locations impacted by this severe thunderstorm include Loraine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4871 10135 4879 10184 4884 10187 4900 10181
4900 10136
TIME...MOT...LOC 2122Z 255DEG 15KT 4884 10168
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN984
WWUS53 KBIS 262136
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
436 PM CDT TUE JUN 26 2018
NDC009-075-262200-
/O.CON.KBIS.SV.W.0096.000000T0000Z-180626T2200Z/
Bottineau ND-Renville ND-
436 PM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN BOTTINEAU AND NORTHWESTERN RENVILLE COUNTIES...
At 435 PM CDT, a severe thunderstorm was located 7 miles south of
Sherwood, or 7 miles northwest of Mohall, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. A funnel cloud was reported by a trained
spotter 2 miles north of Tolley.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Mohall around 440 PM CDT.
Other locations impacted by this severe thunderstorm include Loraine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4871 10135 4879 10184 4884 10187 4900 10175
4900 10136
TIME...MOT...LOC 2135Z 251DEG 15KT 4886 10160
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN995
WWUS53 KBIS 262147
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
447 PM CDT TUE JUN 26 2018
NDC009-075-262200-
/O.CON.KBIS.SV.W.0096.000000T0000Z-180626T2200Z/
Bottineau ND-Renville ND-
447 PM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN BOTTINEAU AND NORTHWESTERN RENVILLE COUNTIES...
At 444 PM CDT, a severe thunderstorm was located 6 miles northwest
of Mohall, moving east at 10 mph. Another severe storm was located
5 miles north of Tolley, also moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Mohall around 500 PM CDT.
Other locations impacted by this severe thunderstorm include Loraine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Bismarck.
&&
LAT...LON 4871 10135 4879 10184 4884 10187 4900 10175
4900 10136
TIME...MOT...LOC 2144Z 268DEG 10KT 4884 10159
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:41 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 26, 3:41 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 341 PM CDT Tue Jun 26 2018 .SHORT TERM...(This evening through Wednesday) Issued at 341 PM CDT Tue Jun 26 2018 The main concern this period is the potential for scattered strong to severe thunderstorms late this afternoon and evening. Current water vapor imagery shows an upper-level disturbance moving from northeast Montana into southeast Saskatchewan. An attendant surface cold front was located from near Mohall, ND to Glendive, MT. Expected scattered thunderstorms to develop along the front through 22z this afternoon and propagate eastward this evening. Latest mesoanalysis indicates 2000-3000 J/kg SBCAPE and 20-40 kt effective bulk shear. This will be sufficient for a few severe storms through the evening, with large hail and damaging winds. High pressure will build in behind the front for Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 341 PM CDT Tue Jun 26 2018 The main concern this forecast period is the potential for significant severe weather Thursday and Thursday night. A favorable setup for severe thunderstorms will develop on Thursday as a strong shortwave trough ejects off the Northern Rockies. Strong diurnal heating combined with mid to upper 60s dewpoints will yield CAPE exceeding 3000 J/kg. Increasing shear with height (exceeding 50 kt in the 0-6 km layer) will be supportive of supercells capable of very large hail, damaging winds, and possibly a few tornadoes. There is still uncertainty on the location of storm development. Current model guidance suggests there may be some elevated convection along the warm front Thursday morning, with afternoon development favored generally from north central ND into southeast MT. Storms should grow upscale into an MCS Thursday evening with a potentially significant damaging wind threat. Very heavy rainfall will be possible from any storm on Thursday, but the expected quick storm motion may preclude any flash flooding threat. An active pattern will continue through the weekend into early next week, with multiple rounds of showers and thunderstorms possible. It is too early at this time to discern any severe threat beyond Thursday night. Models then hint at a strong upper- level ridge building over the central CONUS by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1253 PM CDT Tue Jun 26 2018 The MVFR clouds over KBIS have finally scattered out, leaving VFR conditions at all western and central ND TAF sites. Expect mostly VFR conditions to continue through this forecast period. A cold front will move east across the state this afternoon and evening, sparking isolated to scattered showers and thunderstorms. If a thunderstorm does impact a TAF site, brief visibility reductions to IFR or MVFR levels can be expected. The best chances for storms will be at KDIK, KMOT, and KBIS during the late afternoon and evening. Due to the expected scattered nature of the storms, only included VCTS at this time. Once the front passes through, VFR conditions will prevail through Wednesday. Southerly winds around 10 kt will shift to the west-northwest with the frontal passage, which has already occurred at KISN. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Hollan
Hazardous weather outlook, Jun 26, 12:21 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1221 PM CDT Tue Jun 26 2018 NDZ001>005-009>013-017>023-031>036-040>046-271730- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1221 PM CDT Tue Jun 26 2018 /1121 AM MDT Tue Jun 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are expected this afternoon and evening across western and into portions of central North Dakota. Large hail to half dollar size and winds to 60 mph are the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is growing confidence that severe thunderstorms will develop across much of western and central North Dakota Thursday through Thursday night. Very large hail and significant damaging wind gusts will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ025-037-047-048-050-051-271730- Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- 1221 PM CDT Tue Jun 26 2018 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is growing confidence that severe thunderstorms will develop across much of western and central North Dakota Thursday through Thursday night. Very large hail and significant damaging wind gusts will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:58 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 62 min |
| Jun 26, 5:20 PM CDT | Areal Flood Advisory | BIS | Renville | 3 hr |
| Jun 26, 5:23 PM CDT | Special Weather Statement | BIS | Dunn | 22 min |
| Jun 26, 6:12 PM CDT | Special Weather Statement | BIS | Mercer | 33 min |
| Jun 26, 6:19 PM CDT | Special Weather Statement | BIS | Renville | 56 min |
| Jun 26, 6:24 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 29 min |
| Jun 26, 6:29 PM CDT | Severe Thunderstorm Warning | BIS | Slope | 61 min |
| Jun 26, 6:47 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.